Alert archive / Wyoming / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 64, NWS Cheyenne, WY

June 25, 2020Goshen County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 25, 2020, 5:43 PM MDT for Goshen County, Wyoming. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2020, 5:43 PM MDT (23:43 UTC)
Expired
Jun 25, 2020, 6:08 PM MDT
In force
25 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Goshen County, WY

The radar

The Cheyenne radar (KCYS), 152 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.7 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2020-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2020-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
188 J/kg
Mixed-layer CIN
-428 J/kg
Mixed-layer LCL
1884 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

956 
WUUS55 KCYS 252343
SVRCYS
WYC015-260030-
/O.NEW.KCYS.SV.W.0064.200625T2343Z-200626T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
543 PM MDT Thu Jun 25 2020

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Northeastern Goshen County in southeastern Wyoming...

* Until 630 PM MDT.

* At 543 PM MDT, a severe thunderstorm was located over Jay Em, or 21
  miles south of Lusk, moving east at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Prairie Center and Jay Em. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4253 10405 4229 10406 4230 10408 4240 10443
      4257 10436
TIME...MOT...LOC 2343Z 286DEG 30KT 4247 10430 

HAIL...1.25IN
WIND...60MPH
 
$$

Allen
1 follow-up statement
746 
WWUS55 KCYS 260008
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
608 PM MDT Thu Jun 25 2020

WYC015-260018-
/O.CAN.KCYS.SV.W.0064.000000T0000Z-200626T0030Z/
Goshen WY-
608 PM MDT Thu Jun 25 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GOSHEN COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4253 10405 4229 10406 4230 10408 4240 10443
      4257 10436
TIME...MOT...LOC 0007Z 286DEG 30KT 4242 10406 

$$

Allen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 5:35 PM MDT, 8 minutes earlier.

Area forecast discussion, Jun 25, 5:35 PM MDT, 8 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
535 PM MDT Thu Jun 25 2020

.SHORT TERM...(This evening through Saturday night)
Issued at 210 PM MDT Thu Jun 25 2020

Tonight...The Storm Prediction Center slight risk outlook from
Glenrock to Chugwater to Sidney looks good based on best instability
axis and shear outlook. Approaching shortwave trough aloft will help
generate scattered to numerous showers and thunderstorms through the
afternoon and early evening as depicted on the HRRR model, with
strong winds the primary threat, along with a secondary threat for
large hail. Storms will be slow to decrease in areal coverage
overnight.

Friday...Best chances for afternoon and evening showers and
thunderstorms will shift to our southern counties where moisture and
lift will be most pronounced. Shear and instability look less
favorable for strong to severe thunderstorms. Cooler temperatures in
the wake of a cold front and with more cloud cover.

Friday night...Showers and thunderstorms will decrease in areal
coverage in the evening with the loss of daytime heating.

Saturday...With a low level trough axis expected from Casper to
Cheyenne, and adequate low and mid level moisture remaining, will
see isolated to scattered afternoon and evening thunderstorms mainly
south of a Wheatland to Alliance line. Warmer temperatures as 700 mb
temperatures rise to near 15 Celsius.

Saturday night...Showers and thunderstorms will likely end quickly
in the early evening. Not as cool as Friday night with the warmer
airmass in place.

.LONG TERM...(Sunday through Thursday)
Issued at 210 PM MDT Thu Jun 25 2020

Attention this period will be on the upper trough/low that will be
over the northwest part of the country, weakening slowly through
mid-week. Convection looks to be rather isolated over the CWA
Sunday behind a weak shortwave that will be moving east of the
area. It then appears convection will gradually increase over the
CWA Monday through Thursday as the upper trough edges a little
closer to the CWA with several weak impulses likely to lift
northeast and over the region on the front side of the trough. A
cold front should pass across the CWA Tuesday which would aid in
convective development. Less convective activity seen for Thursday
as the weakening trough axis moves across the area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday afternoon)
Issued at 535 PM MDT Thu Jun 25 2020

VFR will prevail through the period. Scattered SHRA/TSRA will move
across the region through late this evening. Gusty erratic winds and
brief MVFR visibilities can be expected with the stronger convection.

&&

.FIRE WEATHER...
Issued at 210 PM MDT Thu Jun 25 2020

Minimal concerns for Friday based on expected afternoon relative
humidities. Lower humidities Saturday through Monday will increase
concerns.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RUBIN
LONG TERM...RE
AVIATION...MAJ
FIRE WEATHER...RUBIN
Hazardous weather outlook, Jun 25, 5:25 AM MDT, 12 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
525 AM MDT Thu Jun 25 2020

WYZ103>106-109>119-261130-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
525 AM MDT Thu Jun 25 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms will develop this afternoon and push east
into the eastern plains through this evening. A few thunderstorms
may become strong to marginally severe, with strong gusty winds
and hail possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Thunderstorms will continue on Friday with a few stronger storms
possible. Thunderstorms will decreasing in coverage through the
weekend.

.Spotter information statement...

Spotter activation will not be required at this time.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-261130-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-
525 AM MDT Thu Jun 25 2020

This hazardous weather outlook is for the western Nebraska
panhandle and east central Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered to numerous thunderstorms are expected this afternoon
through late this evening. Some thunderstorms may become severe,
with damaging winds and large hail possible. Multiple lines of
thunderstorms may also result in localized flash flooding in a
few areas.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Thunderstorms coverage will decrease Friday and Saturday with
mainly isolated thunderstorms possible along the Interstate 80
corridor each afternoon.

.Spotter information statement...

Spotter activation may be required this afternoon and this evening.

In the hours before

Special weather statement, Jun 25, 3:51 PM MDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
351 PM MDT Thu Jun 25 2020

NEZ002-095-252230-
Dawes NE-North Sioux NE-
351 PM MDT Thu Jun 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAWES AND NORTHERN
SIOUX COUNTIES UNTIL 430 PM MDT...

At 350 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Montrose, or 31 miles west of Chadron, moving
southwest at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Harrison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4299 10363 4293 10336 4257 10361 4271 10392
TIME...MOT...LOC 2150Z 031DEG 14KT 4283 10362

Allen
Local storm report, Jun 25, 3:55 PM MDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
355 PM MDT THU JUN 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     TSTM WND GST     3 NNE DOUGLAS           42.79N 105.38W
06/25/2020  M58 MPH          CONVERSE           WY   MESONET

            DGW AIRPORT WIND GUST OF 50 KNOTS.

&&

BMW
Local storm report, Jun 25, 4:36 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
436 PM MDT THU JUN 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             CRAWFORD                42.69N 103.41W
06/25/2020  E2.50 INCH       DAWES              NE   TRAINED SPOTTER

            TRAINED SPOTTER OBSERVED HAIL BETWEEN
            QUARTER SIZE TO TENNIS BALL SIZE.

&&

BMW
Local storm report, Jun 25, 4:43 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
443 PM MDT THU JUN 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             CRAWFORD                42.69N 103.41W
06/25/2020  E3.00 INCH       DAWES              NE   LAW ENFORCEMENT

            3 INCH DIAMETER HAIL REPORTED WITH BROKEN
            WINDOWS AT RESIDENCE.

&&

BMW
Local storm report, Jun 25, 4:54 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
454 PM MDT THU JUN 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     TSTM WND GST     3 E DOUGLAS             42.76N 105.33W
06/25/2020  M57 MPH          CONVERSE           WY   TRAINED SPOTTER

&&
Special weather statement, Jun 25, 5:21 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
521 PM MDT Thu Jun 25 2020

WYZ102-260000-
Niobrara County WY-
521 PM MDT Thu Jun 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NIOBRARA COUNTY
UNTIL 600 PM MDT...

At 521 PM MDT, Doppler radar was tracking a strong thunderstorm over
Mule Creek Junction, or 19 miles west of Edgemont, moving northeast
at 55 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Mule Creek Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4333 10406 4327 10423 4342 10435 4351 10417
      4350 10406
TIME...MOT...LOC 2321Z 240DEG 49KT 4339 10421

Allen

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 2:49 PM MDTSpecial Weather StatementCYSPlatte41 min
Jun 25, 3:09 PM MDTSpecial Weather StatementCYSLaramie36 min
Jun 25, 3:21 PM MDTSpecial Weather StatementCYSLaramie39 min
Jun 25, 3:39 PM MDTSevere Thunderstorm WarningCYSLaramie36 min
Jun 25, 3:43 PM MDTSpecial Weather StatementCYS47 min
Jun 25, 5:21 PM MDTSpecial Weather StatementCYSNiobrara39 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.